There have been very few studies conducted on tardive dyskinesia, a severe movement disorder that affects some patients treated with the antipsychotic drug Risperdal. The symptoms of tardive dyskinesia are a side effect of Risperdal, which influences dopamine receptors that control emotion and lower cognitive abilities.
What are the Symptoms of Tardive Dyskinesia?
Tardive dyskinesia is characterized by rapid, uncontrollable movements of certain muscle groups. Symptoms typically include repetitive movements of the mouth, tongue, jaw and cheeks. Individuals with the disorder tend to move their jaw up and down uncontrollably, like they’re chewing. The tongue may stick out of the mouth and move in a squirming fashion. Repetitive lip smacking and puffing of the cheeks may also be present. The severity of tardive dyskinesia is determined by the frequency of these movements. In serious cases, the tongue may move over 60 times per minute.
Some patients with Risperdal-induced tardive dyskinesia may experience involuntary movements of the limbs and digits. Strangely, these movements tend to be more pronounced when the person is relaxing. Any emotional arousal or agitation may cause these movements to decrease.
Signs and symptoms of tardive dyskinesia typically include varying degrees of:
- Sticking out the tongue
- Twisting the tongue
- Smacking lips
- Puckering lips
- Blinking eyes
- Facial tics
- Foot tapping
- Moving fingers as if playing the piano
- Rapidly moving arms, legs, or body
- Writhing movements
- Pelvic thrusts
- Noisy breathing
The movements caused by Risperdal tardive dyskinesia are involuntary and serve no practical function. They may occur intermittently or constantly, and may be hardly noticeable or extremely prominent. Characteristic symptoms may appear during use of Risperdal or after the drug is quit.
Symptoms may worsen with:
- Moving other parts of the body
- Altering the dosage of Risperdal
Symptoms may decrease with:
- Purposely moving the affected body part
What should you do if you notice symptoms of tardive dyskinesia in yourself or in a family member?
Consult a physician who specializes in antipsychotic medications, or a neurologist who treats patients with movement disorders. The physician will take a detailed history and conduct a medical exam to determine whether you have tardive dyskinesia or another disorder, and will recommend the appropriate treatment.
Tardive dyskinesia is evaluated on a scale called the Abnormal Involuntary Movement Scale (AIMS). Doctors usually assess patients who are administered long-term Risperdal treatment for tardive dyskinesia symptoms at least once per year using AIMS.